Flood, Hale
- When
- May 7, 10:15 AM CST to 12:15 PM CST
- Where
- Hale County, 0.47 mi NE of Hale Center to 2.04 mi WNW of Alley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.075, -101.825
A short wave trough moved over the West Texas region during the morning and early afternoon hours of the seventh. This trough was able to act upon strong moisture and elevated instability to create training storms and flooding across the central South Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A short wave trough moved over the West Texas region during the morning and early afternoon hours of the seventh. This trough was able to act upon strong moisture and elevated instability to create training storms and flooding across the central South Plains. The greatest impact from this activity was in Hale County along Interstate 27. Showers and thunderstorms were able to backbuild over Hale County following the passing of an outflow boundary from earlier convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 7, 9:17 AM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1017 AM CDT THU MAY 7 2015 .UPDATE... QUICK UPDATE TO INCREASE POPS FOR THE REMAINDER OF THE MORNING. AN UPPER LEVEL SHORT WAVE TROUGH LIFTING NEWD ACROSS SERN NM ACTING ON ELEVATED INSTABILITY HELPING KICK OFF SCATTERED TO NUMEROUS THUNDERSTORMS. THIS TROUGH IS EXPECTED TO EXIT THE REGION BY MID AFTERNOON AND ITS EGRESS COULD HAVE A NEGATIVE EFFECT ON CONVECTIVE INITIATION LATER THIS AFTERNOON GIVEN EXPECTATION OF SOME DOWNWARD MOTION IN ITS WAKE AND THE RELEASE OF POTENTIAL ENERGY THIS MORNING WITH THIS ROUND OF STORMS. WILL KEEP POST-18Z POPS ALONE ATTM WITH THE WEST TO EAST GRADIENT LOOKING FINE AS SOME SHOWERS AND STORMS LIKELY TO LINGER PAST 18Z. NO OTHER CHANGES MADE ATTM. && .PREV DISCUSSION... /ISSUED 647 AM CDT THU MAY 7 2015/ AVIATION... MVFR TO IFR CONDITIONS IN PLACE AT ALL THREE TAF SITES ONCE AGAIN THIS MORNING. EXPECT TO SEE A GRADUAL TRANSITION TO VFR BY LATE THIS MORNING AS CEILINGS START TO LIFT. THERE COULD BE SHOWERS AND THUNDERSTORMS LATE THIS MORNING THROUGH THIS EVENING WITH THE GREATEST CHANCES AT KCDS. STORMS COULD DEVELOP AS FAR WEST AS KLBB AND KPVW BUT CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE IN THE TAFS AT THIS TIME. WILL HAVE TO EVALUATE THROUGH THE DAY FOR POSSIBLE INCLUSION IN LATER TAF ISSUANCES. ANY STORMS THAT DEVELOP WILL MOVE AWAY FROM THE TAF SITES AFTER 06Z TOMORROW BUT WE COULD SEE ANOTHER ROUND OF MVFR TO IFR CONDITIONS TOMORROW MORNING. JORDAN PREV DISCUSSION... /ISSUED 351 AM CDT THU MAY 7 2015/ SHORT TERM... JUST AS WE SAW LAST NIGHT...STORMS MOVED OUT OF THE AREA OR WEAKENED JUST AFTER MIDNIGHT LOCAL TIME AND THE DRYLINE CONTINUES TO SLOSH BACK TO THE WEST. ONE DIFFERENCE IS THAT THERE IS A SUBTLE SHORTWAVE OVER SOUTHEAST NEW MEXICO THAT IS TRYING TO GENERATE SOME SHOWERS AS IT APPROACHES THE REGION. THIS SHORTWAVE MAY COMPLICATE MATTERS FOR THIS AFTERNOON IF PRECIPITATION CAN DEVELOP AND BECOME MORE EXPANSIVE ACROSS THE FORECAST AREA. THE RAP AND HRRR AND TO SOME EXTENT THE NAM ARE TRYING TO DEVELOP AN AREA OF PRECIPITATION ACROSS THE SOUTHWESTERN SOUTH PLAINS AND SOUTHEASTERN NEW MEXICO THAT SPREADS NORTHEAST BEFORE SUNRISE. AMPLE LOW LEVEL MOISTURE WILL BE IN PLACE TO THE EAST OF THE DRYLINE AS INDICATED BY LOW CLOUDS AND PATCHY FOG ONCE AGAIN DEVELOPING ACROSS THE ROLLING PLAINS AND STARTING TO SPREAD OVER THE CAPROCK. PULLED POPS BACK TO THE WEST FOR THIS MORNING BUT KEPT THEM BARELY IN THE SLIGHT CHANCE RANGE. STORM CHANCES FOR THIS AFTERNOON WILL ONCE AGAIN DEPEND ON WHERE THE DRYLINE MIXES TO AND IF ANY OTHER WEAK SHORTWAVES WILL MOVE ACROSS THE AREA TO PROVIDE SOME WEAK LIFT TO INITIATE STORMS. FORECAST SOUNDINGS STILL SHOW A BIT OF A WEAK CAP OVER THE AREA THIS MORNING BUT THIS COULD EASILY BE OVERCOME BY DAYTIME HEATING. MLCAPE VALUES WILL ONCE AGAIN CLIMB INTO THE 2000-3000 J/KG SO THERE WILL BE PLENTY OF ENERGY FOR STORMS TO ACCESS. WIND PROFILES SHOW A BIT OF A WEAKNESS BETWEEN 850 AND 700 HPA WHICH MAY IMPACT STORM MORPHOLOGY BUT AMOUNT OF INSTABILITY AND DECENT VENTILATION ALOFT POINTS TOWARDS THE POSSIBILITY OF SUPERCELLS WITH LARGE HAIL THE PREDOMINANT THREAT. HOWEVER...RADAR LOOP SHOWS THAT THERE IS A POSSIBLE OUTFLOW BOUNDARY FROM THE STORMS OVER OKLAHOMA/NORTH TEXAS THAT IS PUSHING WEST. ADD IN BOUNDARIES LEFT OVER FROM ANY STORMS THAT MAY OR MAY NOT DEVELOP THIS MORNING AND THERE COULD BE SOME LOCALIZED THREAT FOR TORNADO DEVELOPMENT ALONG THESE BOUNDARIES. UNFORTUNATELY IT IS TOO HARD TO TELL RIGHT NOW IF THERE WILL BE ANY ONE AREA OVER ANOTHER THAT HAS A GREATER THREAT FOR TORNADOES. TEMPERATURES WILL BE FAIRLY CLOSE TO WHAT WE SAW YESTERDAY FOR BOTH MIN AND MAX TEMPS. AS MENTIONED EARLIER...DID INCREASE POPS THIS MORNING AND ALSO INCREASED POPS ACROSS THE ROLLING PLAINS FOR THIS AFTERNOON. PUT MENTION OF SEVERE IN FOR THE EASTERN TWO THIRDS OF THE FORECAST AREA FOR THIS AFTERNOON AND EARLY EVENING BUT TAPERED POPS OFF AFTER MIDNIGHT A BIT FOLLOWING THE DIURNAL CYCLE WE HAVE SEEN THE LAST SEVERAL DAYS. JORDAN LONG TERM... LITTLE CHANGE TO THE EXTENDED FORECAST WITH THE PRIMARY FOCUS ON THE ACTIVE EARLY MAY WEATHER THAT WILL PERSIST IN THE REGION INTO SATURDAY. THE UPPER LOW CURRENTLY DIGGING SOUTHWARD ACROSS THE WESTERN STATES WILL BE CENTERED OVER SOUTHERN CA/NV TO KICK OF THE EXTENDED FRIDAY. THERE IS GOOD AGREEMENT THAT THE LOW WILL MOVE STEADILY EASTWARD TO NEAR THE FOUR CORNERS AROUND MIDDAY SATURDAY BEFORE EMERGING OVER THE CENTRAL HIGH PLAINS ON SUNDAY. THIS TRACK WILL KEEP WEST TEXAS UNDER STRENGTHENING SOUTHWESTERLY FLOW ALOFT WHILE RICH MOISTURE ALREADY ENCOMPASSING MUCH OF THE LONE STAR STATE DOES NOT GO ANYWHERE. VERY STEEP MID-LEVEL LAPSES ATOP THE RICH AND MOIST BOUNDARY LAYER EAST OF THE DRYLINE WILL RESULT IN STRONG INSTABILITY EVERY DAY...THOUGH ANY EARLY DAY CONVECTION AND CLOUD COVER WILL DICTATE WHERE THE MOST VOLATILE AIR WILL RESIDE ON ANY PARTICULAR AFTERNOON/EVENING. THE ABOVE FACTORS WILL WILL SET THE STAGE FOR ROBUST MOIST CONVECTION ALONG AND EAST OF THE DRYLINE THE NEXT FEW DAYS...WITH ALL FORMS OF SEVERE WEATHER /VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES/ POSSIBLE IN ADDITION TO LOCALLY HEAVY RAIN. CONVECTION COULD START FAIRLY EARLY ON FRIDAY AS ANOTHER SUBTLE SHORTWAVE TROUGH IS PROGGED TO ROTATE AROUND THE UPPER LOW AND APPROACH THE SOUTH PLAINS REGION BY MIDDAY OR SO. RECENT NWP SUGGEST THE DRYLINE WILL BE POSITIONED SOMEWHERE NEAR THE EDGE OF THE CAPROCK TOMORROW AFTERNOON...SO THE HIGHEST SEVERE WEATHER PROBABILITIES WILL BE ALONG AND EAST OF THIS LINE FRIDAY AFTERNOON/EVENING...THOUGH LOCATIONS FURTHER WEST COULD SEE CONVECTION EARLY IN THE DAY. THE DRYLINE SHOULD QUICKLY RETREAT FRIDAY NIGHT AS THE FLOW BACKS IN RESPONSE TO THE APPROACHING UPPER LOW. IT APPEARS THE MOISTURE COULD MAKE IT ALL THE WAY BACK TO THE TX/NM LINE FOR A SHORT TIME EARLY SATURDAY BEFORE STRENGTHENING LOW-LEVEL SOUTHWESTERLY FLOW SHUNTS THE MOISTURE BACK EASTWARD. ALTHOUGH NWP SIGNALS ARE MIXED...WE WOULD EXPECT CONVECTION TO ERUPT ALONG THE DRYLINE EARLY SATURDAY AS THE STRONGEST UPPER LIFT GRAZES THE AREA. THE DRYLINE AND EARLY DAY CONVECTION SHOULD THEN RACE EASTWARD AS THE DRIER SOUTHWEST WINDS SPREAD FROM WEST TO EAST ACROSS THE FA. THE DRYLINE MAY MAKE IT ALL THE WAY TO OR EVEN SLIGHTLY EAST OF THE CWA BY SATURDAY EVENING...THOUGH WE HAVE MAINTAINED SLIM POPS ACROSS THE FAR EASTERN ZONES GIVEN THE UNCERTAINTY. WEST OF THE DRYLINE BREEZY TO LOW-END WINDY CONDITION WILL ENVELOP THE CAPROCK SATURDAY AFTERNOON WHILE TEMPERATURES PEAK NEAR EARLY MAY AVERAGES. THE DRY WESTERLY FLOW WILL PERSIST OVER MUCH OF THE AREA SUNDAY WITH MODEST COOLING AS THE UPPER TROUGH AXIS APPROACHES FROM THE WEST. THE ONE EXCEPTION COULD BE THE FAR SOUTHEAST ZONES AROUND ASPERMONT WHERE THE LOW-LEVEL MOISTURE MAY LINGER NEARBY AND PROVIDE AT LEAST A LOW RISK OF A STORM. A COLD FRONT WILL FOLLOW THE TROUGH PASSAGE EARLY MONDAY PROVIDING BELOW AVERAGE TEMPERATURES AND DRY CONDITIONS TO BEGIN NEXT WEEK. MOISTURE WILL GRADUALLY RETURN THEREAFTER AND WE COULD SEE THE UPPER RIDGE EARLY IN THE WEEK BEGIN TO BREAKDOWN AND PROVIDE A RETURN OF LOW THUNDER CHANCES TO THE FORECAST TOWARD MIDWEEK. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 78 49 80 48 / 40 20 10 20 TULIA 79 54 81 54 / 70 20 30 40 PLAINVIEW 79 55 81 54 / 70 30 30 40 LEVELLAND 82 56 83 56 / 50 30 20 50 LUBBOCK 80 58 84 58 / 50 30 30 40 DENVER CITY 82 54 83 53 / 40 20 20 50 BROWNFIELD 83 56 85 57 / 50 30 30 50 CHILDRESS 82 61 84 64 / 70 40 50 40 SPUR 81 57 84 63 / 50 40 50 40 ASPERMONT 84 61 86 66 / 50 40 50 40 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1059 AM CDT THU MAY 7 2015 TXZ021>044-081600- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1059 AM CDT THU MAY 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE AND SOUTH PLAINS THIS MORNING AND EARLY AFTERNOON. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. ADDITIONALLY...HEAVY RAIN WILL BE ABLE TO PRODUCE MINOR FLOODING. THIS AFTERNOON AND EVENING...ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE...ROLLING PLAINS...AND CENTRAL AND EASTERN SOUTH PLAINS. THIS ACTIVITY WILL BRING A RISK OF LARGE HAIL TO THE SIZE OF BASEBALLS...WIND GUSTS TO 70 MPH...LOCALLY HEAVY RAINFALL...AND PERHAPS AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AGAIN ON FRIDAY AND SATURDAY AS AN ACTIVE DRYLINE PERSISTS IN THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
913 AM CDT THU MAY 7 2015
TXZ023-071430-
SWISHER TX-
913 AM CDT THU MAY 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWISHER COUNTY UNTIL 930
AM CDT...
AT 912 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TULIA...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TULIA.
LAT...LON 3461 10150 3437 10184 3449 10199 3475 10184
3475 10168
TIME...MOT...LOC 1412Z 223DEG 28KT 3455 10180
07SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1046 AM CDT THU MAY 7 2015
TXZ035-071600-
LUBBOCK TX-
1046 AM CDT THU MAY 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LUBBOCK COUNTY UNTIL
1100 AM CDT...
AT 1041 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WOLFFORTH...OR 9 MILES WEST OF LUBBOCK...MOVING NORTHEAST AT 28
MPH. HAIL TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM AS
WELL AS WIND GUSTS TO 50 MPH.
LOCATIONS IMPACTED INCLUDE... LUBBOCK...WOLFFORTH...SHALLOWATER...
LUBBOCK INTERNATIONAL AIRPORT...TEXAS TECH UNIVERSITY...AND REESE
CENTER.
LAT...LON 3345 10208 3364 10208 3380 10178 3346 10168
3342 10206
TIME...MOT...LOC 1545Z 241DEG 24KT 3356 10201
26PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1104 AM CDT THU MAY 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FLOOD TULIA 34.54N 101.77W
05/07/2015 SWISHER TX EMERGENCY MNGR
WIDESPREAD STREET FLOODING WITH MOST INTERSECTIONS
FLOODED. US HWY 87 86 INTERSECTION IS CLOSED WITH DEEP
WATER UNDER THE RAILROAD OVERPASS. TULE CREEK IS NEAR
BANKFULL SOUTH OF TULIA.
&&
EVENT NUMBER LUB1500162
CALDRICHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1105 AM CDT THU MAY 7 2015
TXZ026-071615-
CHILDRESS TX-
1105 AM CDT THU MAY 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR CHILDRESS COUNTY UNTIL 1115 AM
CDT...
AT 1104 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHILDRESS...MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL AND WIND
GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHILDRESS...TELL AND KIRKLAND.
LAT...LON 3438 10000 3431 10016 3431 10035 3440 10042
3441 10041 3474 10005 3475 10000
TIME...MOT...LOC 1604Z 234DEG 33KT 3438 10028
26The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567133.